Alert archive / Arizona / Special Weather Statements in 2021

Special Weather Statement, NWS Tucson, AZ

September 7, 2021Cochise County, Arizona

NWS Tucson, AZ issued this special weather statement at Sep 7, 2021, 5:13 PM MST for Cochise County, Arizona. It was in force for 47 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 7, 2021, 5:13 PM MST (00:13 UTC)
Expired
Sep 7, 2021, 6:00 PM MST
In force
47 min
Issued by
NWS Tucson, AZ
Hail
0.50 in
Wind
50

County Cochise County, AZ

The radar

The Tucson radar (KEMX), 110 km from the middle of the area, began a volume at 00:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 7, 5:44 PM MSTHAIL 1Douglas, AZ
Sep 7, 5:57 PM MSTHAIL 1.759 Nw Pirtleville, AZ
Sep 7, 5:57 PM MSTHAIL 1.759 Nw Pirtleville, AZCORRECTS PREVIOUS HAIL REPORT FROM 9 NW PIRTLEVILLE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 0.2 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2021-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2033 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2021-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2033 J/kg
Mixed-layer CIN
-116 J/kg
Mixed-layer LCL
2247 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

174 
WWUS85 KTWC 080013
SPSTWC

Special Weather Statement
National Weather Service Tucson AZ
513 PM MST Tue Sep 7 2021
 
AZZ508-512-080100-
Chiricahua Mountains including Chiricahua National Monument-Eastern
Cochise County Below 5000 Feet including Douglas/Willcox-
513 PM MST Tue Sep 7 2021

...A strong thunderstorm will impact portions of south central
Cochise County through 600 PM MST...

At 512 PM MST, Doppler radar was tracking a strong thunderstorm near
Douglas, moving west at 15 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Douglas, Bisbee-Douglas Airport, Pirtleville and McNeal. 

This includes the following highways...
 Route 80 between mile markers 353 and 389.
 Route 191 between mile markers 1 and 18.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3161 10971 3151 10931 3133 10934 3134 10978
TIME...MOT...LOC 0012Z 099DEG 15KT 3139 10945 

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this special weather statement went out at Sep 7, 2:42 PM MST, 2 hours 31 minutes earlier.

Area forecast discussion, Sep 7, 2:42 PM MST, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
242 PM MST Tue Sep 7 2021

.SYNOPSIS...
Most areas will see dry conditions for much of the upcoming week
as high pressure settles over the region. A few storms will be
possible by the international border this afternoon and across
western Pima County on Wednesday. Temperatures will increase
through the weekend with high temperatures several degrees above
normal for mid September.

&&

.DISCUSSION...Today through next Monday.

The large-scale weather pattern will be driven by a strong ridge
over the Desert Southwest for much of the upcoming week. Currently,
the ridge is centered over NV/UT and will shift southeastward over
NM through the end of the week. This will leave us in a relatively
quiet monsoon period. Today, activity will be focused to our south
near the international border where the cap can be overcome and be
able to tap into the instability present as a weak impulse passes
through the area. Strong wind will be the primary threat with
storms that develop with dry mid and upper levels as shown on this
mornings sounding and current water vapor imagery. Easterly flow
will keep storms moving along with PWATs roughly 0.5-1.25 inches
across the area where storm development is expected limiting
flash flood concerns. On Wednesday, storm chances will shift
westward over central and western Pima County as drier air
continues to filter in from the east.

By Thursday, the ridge will be strong enough to suppress
activity for a majority of the area all the way through this
weekend. In turn, temps will be on the rise leaving the lower
elevations with temps around 95-105 degrees each afternoon.
Ensembles are in pretty good agreement through the end of the week
then will begin to diverge slightly with the handling of the
weakening of the ridge early next week and the potential intrusion
of a weak mid-level trough. This leads to lower confidence in
temps for the end of the forecast period. Either way, not seeing
any significant moisture pushes into the area through at least
next Monday.

&&

.AVIATION...Valid through 09/00Z. SKC to FEW clouds around 7k-10k
with more SCT along the International Border. Can't rule out an
isolated SHRA/TSRA near KOLS, but chances remain around 30 percent
or less. Winds will be generally less than 12 kts and be terrain
driven for TAF locations. Aviation not updated for TAF amendments.

&&

.FIRE WEATHER...Isolated showers and thunderstorms mainly south of
Tucson and west of Tucson through Friday. Much drier for the region
the rest of the week. 20-foot winds will generally be less than 15
mph when not influenced by thunderstorm gusts. Minimum RH values
will remain above critical with warming temperatures for much of the
area. Hottest temperatures appear to be during the upcoming
weekend.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
None.
&&

Public...Guillet
Aviation...Michael
Fire Weather....Michael

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Sep 7, 5:13 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Tucson AZ
513 PM MST Tue Sep 7 2021

AZZ508-512-080100-
Chiricahua Mountains including Chiricahua National Monument-Eastern
Cochise County Below 5000 Feet including Douglas/Willcox-
513 PM MST Tue Sep 7 2021

...A strong thunderstorm will impact portions of south central
Cochise County through 600 PM MST...

At 512 PM MST, Doppler radar was tracking a strong thunderstorm near
Douglas, moving west at 15 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Douglas, Bisbee-Douglas Airport, Pirtleville and McNeal.

This includes the following highways...
 Route 80 between mile markers 353 and 389.
 Route 191 between mile markers 1 and 18.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3161 10971 3151 10931 3133 10934 3134 10978
TIME...MOT...LOC 0012Z 099DEG 15KT 3139 10945

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 5:18 PM MSTSevere Thunderstorm WarningTWCCochise42 min
Sep 7, 5:53 PM MSTSevere Thunderstorm WarningTWCCochise67 min
Sep 7, 6:20 PM MSTSevere Thunderstorm WarningTWCCochise55 min
Sep 7, 6:43 PM MSTSevere Thunderstorm WarningTWCCochise32 min
Sep 7, 7:15 PM MSTSevere Thunderstorm WarningTWCCochise, Santa Cruz25 min
Sep 7, 7:44 PM MSTSpecial Weather StatementTWCCochise46 min
Sep 7, 7:56 PM MSTSevere Thunderstorm WarningTWCCochise49 min
Sep 7, 8:47 PM MSTSpecial Weather StatementTWCCochise43 min
Sep 8, 4:45 PM MSTSpecial Weather StatementTWC45 min

Nearby

Special Weather Statements in Arizona, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.